The National Academies of

SCIENCES · ENGINEERING · MEDICINE

Committee on Assessing Intrapersonal and Interpersonal Competencies Workshop on Assessing Intrapersonal and Interpersonal Competencies December 14, 2015

> National Academy of Sciences Building 2101 Constitution Avenue, NW Washington, DC 20418 Lecture Room

OPEN SESSION

8:30am Welcome and Introduction to the Workshop

- Heidi Schweingruber, Director, Board on Science Education
- Joan Herman, Co-Director Emeritus, National Center for Research on Evaluation, Standards, and Student Testing (CRESST), Committee Chair

8:45am-10:30am Session 1: Setting the Context

Moderator: Joan Herman, CRESST, Committee Chair

8:50-9:10 The Growing Importance of Social Skills in the Workplace (20 minutes)

David Deming, Harvard Graduate School of Education (Presentation)

- 9:10-9:35 Assessing Intrapersonal and Interpersonal Competencies: The VALUE Strategy (25 minutes)
 - Carol Geary Schneider, American Association of Colleges and Universities (Presentation) (Handout)
- 9:35-9:55 Accountability, Assessment, and Institutional Change (20 minutes)
 - Alicia Dowd, University of Southern California (Presentation)
- **9:55-10:05 Reflections on the Presentations** (10 minutes)
 - Corbin Campbell, Columbia University, Committee Member

10:05-10:30 Questions from the Committee and the Audience¹ (25 minutes)

10:30 Break

10:45am-12:30pm Session 2: Exploring Key Constructs

Moderator: Jonathan Plucker, University of Connecticut, Committee Member

10:50-11:10 Conscientiousness (20 minutes)

• Joshua Jackson, Washington University in St. Louis

¹ Committee members taking web audience questions: Brian Stecher, Greg Duncan

- The extent to which conscientiousness is amenable to environmental influence;
- The power of conscientiousness as a predictor of success in many fields;
- How conscientiousness works;
- o How conscientiousness develops over the life course;
- o What kinds of interventions might be done to enhance conscientiousness

11:10-11:30 Motivation and Interest (20 minutes)

- Judith Harackiewicz, University of Wisconsin (Presentation)
 - o Defining motivation/achievement goals
 - o How motivation develops in adolescence and the transition to adulthood
 - o The relationship between motivation and academic achievement
 - o Interventions to increase students' motivation in STEM

11:30-11:50 Openness to Diversity and Challenge (20 minutes)

- Nicholas Bowman, University of Iowa (Presentation)
 - o Defining openness to diversity and challenge
 - o How openness develops in adolescence and the transition to adulthood
 - The relationship between ODC and college persistence.
 - What kinds of interventions might enhance ODC?

11:50-12:10 Reflections on the Presentations (10 minutes each)

- Dan P. McAdams, Northwestern University, Committee Member
- K. Ann Renninger, Swarthmore College, Committee Member

12:10-12:30 Questions from the Committee and the Audience (20 minutes)

12:30-1:30 Lunch

1:30-2:45pm Session 3: Measurement Opportunities and Challenges

Moderator: *David Bills, University of Iowa, Committee Member*

1:35-1:55 Designing Assessments of Intrapersonal and Interpersonal Competencies (20 minutes)

• Pat Kyllonen, ETS, Committee Member (Presentation)

1:55-2:15 Sociometric Measures of Teamwork Competencies (20 minutes)

• Alex (Sandy) Pentland, MIT Media Lab (Presentation)

2:15-2:25 Reflections on the Presentations (20 minutes)

• Fred Oswald, Rice University, Committee Member

2:25-3:00 **Questions from the Committee and the Audience** (35 minutes)

3:00 Break

3:15-4:15 pm Session 4: Reflections and Next Steps

Moderator: Joan Herman, CRESST, Committee Chair

3:15-3:50 Workshop Reflections, Committee Perspectives (5-10 minutes each)

- *Tabbye Chavous, University of Michigan* (perspectives on diversity and inclusion)
- *Greg Duncan*, *UC Irvine* (perspectives on malleability and importance of constructs)
- Sylvia Hurtado, UCLA (perspectives on assessment purposes and audiences)
- *Brian Stecher*, *RAND* (perspectives on measurement)

3:50-4:15 Final Reflections and Questions

- Joan Herman, CRESST, Committee Chair (reflections)
- Questions and comments from the audience

4:15 Adjourn Workshop

Notice Regarding Open Sessions

This meeting is being held to gather information to help the committee conduct its study. This committee will examine the information and material obtained during this, and other public meetings, in an effort to inform its work. Although opinions may be stated and lively discussion may ensue, no conclusions are being drawn at this time; no recommendations will be made. In fact, the committee will deliberate thoroughly before writing its draft report. Moreover, once the draft report is written, it must go through a rigorous review by experts who are anonymous to the committee; the committee then must respond to this review with appropriate revisions, and the report must adequately satisfy the Academy's Report Review committee and the chair of the NRC before it is considered an NRC report. Therefore, observers who draw conclusions about the committee's work based on today's discussions will be doing so prematurely.

Furthermore, individual committee members often engage in discussion and questioning for the specific purpose of probing an issue and sharpening an argument. The comments of any given committee member may not necessarily reflect the position he or she may actually hold on the subject under discussion, to say nothing of that person's future position as it may evolve in the course of the project. Any inference about an individual's position regarding findings or recommendations in the final report is, therefore also premature.

In addition to meetings, the committee may also solicit input from experts through other mechanisms such as electronic mail and white papers. Input from the general public is welcome, through one or both of these formats as well.

Questions about this meeting should be directed to Margaret Hilton, Study Director, at mhilton@nas.edu.